Alert archive / Wyoming / Red Flag Warnings in 2015

Red Flag Warning 9, NWS Riverton, WY

April 11, 20155 counties in Wyoming

NWS Riverton, WY issued this red flag warning at Apr 11, 2015, 12:40 AM MDT for 5 counties in Wyoming. It took effect at Apr 11, 2015, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 11, 2015, 12:40 AM MDT (06:40 UTC)
In effect from
Apr 11, 2015, 12:00 PM MDT
Expired
Apr 11, 2015, 8:00 PM MDT
In force
8 hr
Issued by
NWS Riverton, WY

Counties Big Horn County, WY, Fremont County, WY, Johnson County, WY, Natrona County, WY, Park County, WY

The radar

The Riverton/Lander radar (KRIW), 95 km from the middle of the area, began a volume at 06:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 6.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2015-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2015-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2633 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

016 
WWUS85 KRIW 110640
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
1240 AM MDT SAT APR 11 2015

...GUSTY SOUTHWEST WINDS TOGETHER WITH VERY LOW RELATIVE HUMIDITY
WILL GIVE RISE TO CRITICAL FIRE DANGER TODAY...

.SEASONALLY WARM TEMPERATURES COMBINING WITH VERY DRY AND GUSTY
SOUTHWEST WINDS BUILDING IN AHEAD OF ANOTHER WESTERN MOUNTAIN
WEATHER SYSTEM...WILL COMBINED TO GIVE EXTREME FIRE DANGER ACROSS THE
LOWER ELEVATIONS OF NATRONA...FREMONT...JOHNSON...AND BIGHORN
COUNTIES THIS AFTERNOON THROUGH EARLY THIS EVENING. 

WYZ275-276-280-281-283-112200-
/O.NEW.KRIW.FW.W.0009.150411T1800Z-150412T0200Z/
NORTH BIG HORN BASIN/WORLAND BLM-CODY FOOTHILLS-
NATRONA COUNTY/CASPER BLM-JOHNSON COUNTY/CASPER BLM-
UPPER WIND RIVER BASIN/WIND RIVER BASIN-
1240 AM MDT SAT APR 11 2015

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
275...276...280...281 AND 283...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM NOON TODAY TO 8 PM MDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONES 275...276...280...281 AND
  283...INCLUDING BIGHORN...NATRONA...JOHNSON AND FREMONT COUNTIES.

* WINDS...SOUTHWEST 20 TO 30 MPH WITH GUSTS UP TO 45 MPH.

* RELATIVE HUMIDITY...AS LOW AS 12 PERCENT.

* IMPACTS...RESIDENTS IN THESE AREAS ARE ADVISED NOT TO CONDUCT 
  ANY BURNING TODAY...AGRICULTURAL OR OTHERWISE. FIRE COULD 
  RAPIDLY SPREAD THROUGH FINE FUELS SUCH AS GRASSES AND SMALL 
  VEGETATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

HTTP://WEATHER.GOV/RIVERTON
2 follow-up statements
639 
WWUS85 KRIW 111837
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
1237 PM MDT SAT APR 11 2015

...GUSTY SOUTHWEST WIND TOGETHER WITH VERY LOW RELATIVE HUMIDITY
WILL GIVE RISE TO CRITICAL FIRE DANGER TODAY...

WYZ275-276-280-281-283-120200-
/O.CON.KRIW.FW.W.0009.000000T0000Z-150412T0200Z/
NORTH BIG HORN BASIN/WORLAND BLM-CODY FOOTHILLS-
NATRONA COUNTY/CASPER BLM-JOHNSON COUNTY/CASPER BLM-
UPPER WIND RIVER BASIN/WIND RIVER BASIN-
1237 PM MDT SAT APR 11 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 275...
276...280...281 AND 283...

* AFFECTED AREA...FIRE WEATHER ZONES 275...276...280...281 AND 
  283.

* TIMING...THE WIND WILL CONTINUE THIS AFTERNOON INTO THE EARLY
  EVENING. RELATIVE HUMIDITY WILL CONTINUE TO DECREASE THROUGH THE
  AFTERNOON. THIS WILL LEAD TO RED FLAG CONDITIONS OVER MOST OF
  THE ZONES LISTED ABOVE UNTIL 800 PM MDT.

* WINDS...SOUTHWEST 20 TO 30 MPH WITH GUSTS UP TO 40 MPH.

* RELATIVE HUMIDITY...FROM 10 TO 15 PERCENT.

* IMPACTS...RESIDENTS IN THESE AREAS ARE ADVISED NOT TO CONDUCT 
  ANY BURNING TODAY...AGRICULTURAL OR OTHERWISE. FIRE COULD 
  RAPIDLY SPREAD THROUGH FINE FUELS SUCH AS GRASSES AND SMALL 
  VEGETATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

HTTP://WEATHER.GOV/RIVERTON
768 
WWUS85 KRIW 120154
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
754 PM MDT SAT APR 11 2015


WYZ275-276-280-281-283-120300-
/O.EXP.KRIW.FW.W.0009.000000T0000Z-150412T0200Z/
NORTH BIG HORN BASIN/WORLAND BLM-CODY FOOTHILLS-
NATRONA COUNTY/CASPER BLM-JOHNSON COUNTY/CASPER BLM-
UPPER WIND RIVER BASIN/WIND RIVER BASIN-
754 PM MDT SAT APR 11 2015

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 275...276...
280...281 AND 283...

RELATIVE HUMIDITY HAS RECOVERED ABOVE CRITICAL THRESHOLDS THIS
EVENING...SO THE RED FLAG WARNINGS WILL BE ALLOWED TO EXPIRE.

$$

HTTP://WEATHER.GOV/RIVERTON

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this red flag warning went out at Apr 10, 11:58 PM MDT, 42 minutes earlier.

Area forecast discussion, Apr 10, 11:58 PM MDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1158 PM MDT FRI APR 10 2015

UPDATED...ADDED 06Z AVIATION DISCUSSION.

.SHORT TERM...TONIGHT THROUGH SATURDAY (ISSUED AT 319 PM MDT)

WEST FLOW WILL INCREASE ACROSS THE WESTERN MOUNTAINS OF WYOMING
TONIGHT THROUGH SATURDAY. WEAK LOW PRESSURE TROUGHS IN THE FLOW...
COMBINED WITH DAYTIME HEATING WILL PRODUCE LOCAL SNOW SHOWERS IN
THE AFTERNOONS AND EVENING HOURS WITH SPOTTY LIGHT SNOWFALL
ACCUMULATIONS. MOST OF THE AREA WILL BE MOSTLY CLEAR WITH LIGHT WINDS
TONIGHT.  TEMPERATURES WILL WARM ON SATURDAY WITH INCREASING WINDS
ESPECIALLY OVER AND NEAR THE EAST SLOPES OF THE MOUNTAINS AND
THROUGH THE WIND CORRIDOR FROM ROCK SPRINGS TO CASPER AND OVER THE
CODY FOOTHILLS. WEST TO SOUTHWEST WINDS OF 20 MPH WITH GUSTS
AROUND 30 MPH WILL BECOME COMMON OVER OPEN AREAS.

.LONG TERM...SATURDAY NIGHT THROUGH FRIDAY

AN APPROACHING WAVE OF LOW PRESSURE WILL CONTINUE TO MOVE THROUGH
THE INTERMOUNTAIN WEST SATURDAY EVENING. SHOWERS WILL BEGIN TO DEVELOP
ACROSS NORTHWEST WYOMING EARLY IN THIS FORECAST PERIOD...AND
INCREASE AS THE AXIS OF THE WAVE MOVES INTO WESTERN WYOMING. THIS
SYSTEM STILL LOOKS FAVORABLE TO PRIMARY IMPACT NORTHERN
WYOMING...AND IS EXPECTED TO WEAKEN ONCE THE AXIS MOVES EAST OF THE
CONTINENTAL DIVIDE.

A BUILDING AREA OF HIGH PRESSURE WILL MOVE INTO THE AREA SUNDAY
NIGHT AND THROUGH MONDAY WITH GENERALLY DRY CONDITIONS AND SLIGHTLY
WARMER TEMPERATURES. THE AXIS OF THE RIDGE WILL MOVE THROUGH THE
FORECAST AREA BY LATE MONDAY EVENING...WITH SOUTHWEST FLOW RETURNING
TO WESTERN WYOMING. THE NEXT APPROACHING SYSTEM WILL BEGIN TO MOVE
INTO WESTERN WYOMING TUESDAY MORNING AND AFTERNOON. MODELS HAVE
CHANGED A BIT ON THE EXPECTED INTENSITY AND COVERAGE OF THIS
APPROACHING STORM. WHERE IT HAD PREVIOUSLY BEEN A CLOSED LOW
PRESSURE SYSTEM WITH WIDESPREAD PRECIPITATION...IT IS NOW AN OPEN
WAVE OF LOW PRESSURE...AND COVERAGE HAS WEAKENED AS THE SYSTEM MOVES
THROUGH THE STATE TUESDAY AND WEDNESDAY. THE SYSTEM IS STILL
RELATIVELY DEEP...WITH WIDESPREAD COOLER TEMPERATURES STILL LOOKING
FAVORABLE. MODELS DO NOT SHOW SIGNIFICANT INSTABILITY WITH SHOWERS
ON TUESDAY...SO HAVE LEFT OUT THE THUNDERSTORM POTENTIAL.

THE AXIS AND ASSOCIATED PRECIPITATION ASSOCIATED WITH THIS SYSTEM
WILL WEAKEN WEDNESDAY AS THE AXIS MOVES EAST OF WYOMING...AND
BUILDING HIGH PRESSURE IS EXPECTED TO RETURN TO WESTERN AND CENTRAL
WYOMING. THIS HIGH PRESSURE WILL BRING A RETURN TO DRY
CONDITIONS...THOUGH MODELS VARY A BIT ON THE TIME EXTEND OF THE
DRIER CONDITIONS. THE GFS DEMONSTRATES A FLATTENING OF THE RIDGE
THURSDAY AFTERNOON AND EVENING WITH THE MENTION OF VERY WEAK SHOWER
ACTIVITY ACROSS NORTHERN WYOMING BY FRIDAY AFTERNOON. THE ECMWF
MEANWHILE MAINTAINS AND AMPLIFIED RIDGE WITH WIDESPREAD DRY
CONDITIONS THROUGH FRIDAY AFTERNOON.

&&

.AVIATION.../06Z ISSUANCE/

EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES

WEST TO SOUTHWEST WINDS WILL INCREASE ACROSS THE AREA LATE SATURDAY
MORNING/SATURDAY AFTERNOON AHEAD OF AN APPROACHING COLD FRONT...WITH
THE STRONGEST WINDS OF 20-30KTS EXPECTED ALONG THE WIND CORRIDOR
FROM KRKS-KCPR AND ALONG THE EAST SLOPES OF THE DIVIDE...VCNTY
KCOD-KLND.  SHOWERS AND POSSIBLY A FEW THUNDERSTORMS WILL INCREASE
OVER AND VCNTY THE DIVIDE DURING THE AFTERNOON WITH A FEW SHOWERS
AND STORMS MOVING ACROSS THE NORTHERN HALF OF THE AREA DURING THE
LATE AFTERNOON AND EVENING. SCT OF MVFR -SHRASN WILL ACCOMPANY THE
FRONT...VCNTY AND NORTH OF A KCOD-KWRL-KCPR LINE BTWN 05Z-10Z SUNDAY
WITH SHOWERS MORE NUMEROUS OVER THE SURROUNDING MTNS WHICH WILL
BECOME MOSTLY OBSCD.

WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES

A STRONG COLD FRONT WILL PUSH ACROSS THE AREA SATURDAY NIGHT.  WEST
TO SOUTHWEST WINDS WILL INCREASE THROUGH THE MORNING AHEAD OF THE
FRONT WITH SHOWERS AND POSSIBLY A FEW THUNDERSTORMS INCREASING
THROUGH THE AFTERNOON...MAINLY VCNTY AND NORTH OF A KPNA-KJAC LINE.
SNOW LEVELS WILL LOWER TO VALLEY FLOORS WITH THE FRONTAL PASSAGE
BTWN 3-6Z SUNDAY WITH NMRS MVFR/IFR SHSN AND MTN OBSCURATIONS
EXPECTED THROUGH 9Z SUNDAY...WITH SHOWERS DECREASING...IMPROVING
CONDITIONS...BEHIND THE FRONT BY 12Z.

&&

.FIRE WEATHER...

TONIGHT WILL BE COOL WITH DECREASING CLOUDS AND GENERALLY LIGHT WINDS.
WINDS ACROSS THE SOUTHWEST AND AREAS EAST OF THE CONTINENTAL DIVIDE WILL
INCREASE SATURDAY AFTERNOON WITH WEST WINDS OF 20 MPH WITH GUSTS TO
30 MPH. RELATIVE HUMIDITY WILL DROP TO 14 TO 18 PERCENT. THE COMBINATION
OF GUSTY WINDS AND LOW RELATIVE HUMIDITY WILL PRODUCE CONDITIONS
FAVORABLE FOR RAPID FIRE SPREAD. THESE CONDITIONS WILL END DURING
THE EVENING HOURS...BUT ARE EXPECTED TO RETURN SUNDAY AFTERNOON.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...C.BAKER
LONG TERM...BRANHAM
AVIATION...AEM
FIRE WEATHER...C.BAKER
Hazardous weather outlook, Apr 10, 4:00 AM MDT, 20 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
400 AM MDT FRI APR 10 2015

WYZ001>020-022>030-111200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
400 AM MDT FRI APR 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY AND SUNDAY...ELEVATED FIRE WEATHER CONDITIONS POSSIBLE SOUTH
AND EAST. STRONG WINDS AT TIMES...ESPECIALLY ON THE EAST SLOPES OF
THE ABSAROKA MOUNTAINS INTO THE CODY FOOTHILLS. LIGHT SNOW
ACCUMULATIONS IN THE NORTHWEST AND NORTHERN MOUNTAINS...MAINLY
SATURDAY NIGHT.

MONDAY...ELEVATED FIRE WEATHER CONDITIONS EAST AND SOUTH.

TUESDAY...WIDESPREAD EXTREME FIRE WEATHER CONDITIONS POSSIBLE EAST
AND SOUTH.

TUESDAY NIGHT AND WEDNESDAY...A POWERFUL SPRING STORM SYSTEM WILL
BRING A RETURN TO MUCH COOLER...AND POSSIBLY WINTRY CONDITIONS ACROSS
MUCH OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

Nearby

Red Flag Warnings in Wyoming, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.